Oklahoma, 2023

Tornadoes and Hail in Oklahoma, May 11, 2023

May 11, 2023 · NWS OUN · 22 events in 8 counties and zones

A deepening upper/low pressure system slowly approached portions of the Central Plains on the 11th. Combined with increasing instability and wind shear, a favorable environment for severe weather (capable of producing all severe hazards) developed across much of western into central Oklahoma on the evening of the 11th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$319,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A deepening upper/low pressure system slowly approached portions of the Central Plains on the 11th. Combined with increasing instability and wind shear, a favorable environment for severe weather (capable of producing all severe hazards) developed across much of western into central Oklahoma on the evening of the 11th. Numerous supercell thunderstorms developed and produced twelve tornadoes and large hail across portions of these areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 11, 11:48 AM CST, 4 hours 32 minutes earlier.

Area forecast discussion, May 11, 11:48 AM CST, 4 hours 32 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1248 PM CDT Thu May 11 2023

...New AVIATION...

.SHORT TERM...
(This evening through Friday)
Issued at 1215 PM CDT Thu May 11 2023

Storms are likely to be ongoing or developing near I-35 as our
overnight period begins. This convection will display a tendency to
become more outflow-dominant and upscale overnight, with a
hail/tornado threat transitioning to a wind/tornado threat. This is
likely to wane after 10:00 as instability decreases.

Tomorrow, a frontal boundary will enter the area as the upper low
and surface low occlude over northern Kansas. Boundary-layer
moisture on the south side of the front is expected to be very rich
on the warm side of the boundary, leading to MLCAPE values in excess
of 4,000 J/kg. Deep-layer shear will be weak, limiting updraft
organization, but large to very large hail will be possible early in
the convective cycle. As storms cluster and outflow begins to surge,
damaging wind gusts and flooding will becoming more of a concern.

Meister

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 1215 PM CDT Thu May 11 2023

While frontal storms will decrease in coverage tomorrow evening,
showers and storms influenced by isentropic ascent will begin to
kick up across western north Texas and southwest Oklahoma. This will
be influenced by a resurgent southern stream jet max that will eject
from Texas into our area. Isentropic ascent over our area, in
conjunction with nearly saturated tropospheric profiles and very
anomalously high PWATS, will increase the threat of flooding across
much of the area Saturday, particularly along and south of the
stalled front.

This low will cut off and begin to weaken on Sunday, but sufficient
moisture and the stalled front will remain in place for continued
rain and hydrologic concerns. Northwest flow aloft will push the
front southward on Monday, dropping rain chances from categorical to
a more-typical-for-May slight to chance. Highs next week will be
below average under the influence of this northwest flow and a
surface high pressure.

Meister

&&

.AVIATION...
(18Z TAFS)
Issued at 1231 PM CDT Thu May 11 2023

Early morning convection across western north Texas and southern
Oklahoma continues to weaken. An associated outflow boundary has
become nearly stationary across western north Texas and far
southern Oklahoma. To the north of the outflow, winds are
northeast and east with mainly MVFR ceilings. As heating continues
this feature should lift northward and perhaps become less
defined, but may aid in a few thunderstorms during the early
afternoon.

Meanwhile, convection developing across western Kansas and eastern
parts of the Panhandles could bring a chance of storms to the WWR
terminal during the early afternoon.

Late this afternoon into the early evening, severe thunderstorms
are expected to develop, as drier air pushes into western
Oklahoma and western north Texas. Thunderstorm coverage is
uncertain, but some of these storms could impact parts of
southwest and central Oklahoma, perhaps farther north. This will
mainly occur in the 22Z to 03Z timeframe.

After the storms this evening, mainly VFR conditions should
prevail, but low clouds (MVFR ceilings) may develop mainly after
10-12z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  67  87  63  78 /  50  20  50  70
Hobart OK         56  91  60  75 /   0  10  50  80
Wichita Falls TX  66  91  64  78 /  20  40  50  90
Gage OK           52  88  56  78 /   0   0  20  40
Ponca City OK     65  87  62  83 /  70  10  40  40
Durant OK         70  85  66  83 /  50  40  30  60

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...04
LONG TERM....04
AVIATION...06
Hazardous weather outlook, May 11, 11:36 AM CST, 4 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1236 PM CDT Thu May 11 2023

OKZ004>048-050>052-TXZ083>090-121745-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1236 PM CDT Thu May 11 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
There is a enhanced risk of severe thunderstorms late this
afternoon and this evening. The latest trends suggest that the greatest
potential for severe weather will occur across southwest and south
central Oklahoma. Here, large to very large hail, tornadoes, and
damaging wind gusts are possible. Another area of severe weather
appears possible across northwest Oklahoma, where large hail and
damaging winds are expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Thunderstorms...
Thunderstorms will be possible every day from Friday through
Tuesday. On Friday, some of these storms may be severe along and
southeast of I-44. Damaging winds and large hail are the primary
hazards. Flooding will become a concern beginning Friday night and
lasting through the day on Sunday, especially across western north
Texas and southern Oklahoma.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, May 11, 11:52 AM CST, 4 hours 28 minutes before
Special Weather Statement
National Weather Service Norman OK
1252 PM CDT Thu May 11 2023

TXZ085-086-088-089-111830-
Wichita TX-Archer TX-Wilbarger TX-Baylor TX-
1252 PM CDT Thu May 11 2023

...A strong thunderstorm will impact portions of northwestern Archer,
southwestern Wichita, southeastern Wilbarger and northeastern Baylor
Counties through 130 PM CDT...

At 1252 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Mabelle, moving northeast at 20 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Dundee, Mankins, Mabelle, and Lake Diversion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3360 9907 3369 9916 3395 9894 3376 9872
TIME...MOT...LOC 1752Z 226DEG 18KT 3369 9904

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

11
Special weather statement, May 11, 3:58 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Norman OK
458 PM CDT Thu May 11 2023

OKZ038-039-044-045-TXZ090-112230-
Cotton OK-Stephens OK-Comanche OK-Jefferson OK-Clay TX-
458 PM CDT Thu May 11 2023

...A strong thunderstorm will impact portions of southeastern
Comanche, northwestern Jefferson, western Stephens, eastern Cotton
and northern Clay Counties through 530 PM CDT...

At 458 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Cookietown, moving northeast at 55 mph.

HAZARD...Wind gusts of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Duncan, Walters, Comanche, Temple, Hastings, Cookietown, Waurika
Lake, Corum, Central High, Empire City, Taylor, and Hulen.

This includes Interstate 44 between mile markers 10 and 18.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3410 9838 3426 9849 3466 9805 3435 9775
TIME...MOT...LOC 2158Z 240DEG 49KT 3423 9836

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Ware
Local storm report, May 11, 4:20 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
520 PM CDT THU MAY 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             4 W TEMPLE              34.27N 98.30W
05/11/2023  E1.00 INCH       COTTON             OK   BROADCAST MEDIA

&&

AZ

The radar

The Altus AFB radar (KFDR), 63 km away, was scanning. The volume nearest the first event began at 22:17 UTC.

Open the radar archive at this moment

Event by event

13 tornado, 9 hail. Local standard time, as filed.

Hail, Cotton

When
May 11, 4:20 PM CST
Where
Cotton County, 4 mi W of Temple
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
34.270, -98.300

Hail, Cotton

When
May 11, 4:22 PM CST
Where
Cotton County, 4.78 mi W of Temple
Measured
0.75 in hail
Reported by
Public
Coordinates
34.261, -98.313

MPing report.

Tornado, Grady

When
May 11, 5:25 PM CST to 5:26 PM CST
Where
Grady County, 1.86 mi NNW of Norge to 2.15 mi N of Norge
Rating
EF0
Path length
1 mi
Path width
20 yd
Reported by
Storm Chaser
Coordinates
35.013, -98.017

A storm chaser south of Chickasha observed a small tornado north of Norge. No damage was observed or reported, and the tornado path is estimated. The tornado may not have been continuous along this path.

Hail, Canadian

When
May 11, 5:56 PM CST
Where
Canadian County, 2.44 mi W of Mustang
Measured
0.75 in hail
Reported by
Public
Coordinates
35.397, -97.763

MPing report.

Tornado, Grady

When
May 11, 5:57 PM CST to 6:08 PM CST
Where
Grady County, 4.22 mi S of Tuttle to 2.02 mi SE of Tuttle
Rating
EFU
Path length
2.9 mi
Path width
50 yd
Reported by
Broadcast Media
Coordinates
35.229, -97.807

Media and other storm chasers observed a tornado that moved north-northeast from about 4 miles south of Tuttle to about 2 miles southeast of Tuttle. No significant damage was reported in this area, and the specific path was estimated.

Hail, Canadian

When
May 11, 5:59 PM CST
Where
Canadian County, 4.35 mi WNW of Mustang
Measured
0.75 in hail
Reported by
Public
Coordinates
35.419, -97.788

MPing report.

Tornado, Grady

When
May 11, 6:36 PM CST to 6:38 PM CST
Where
Grady County, 3.15 mi SE of Bridge Creek to 3.26 mi ESE of Bridge Creek
Rating
EF0
Path length
0.26 mi
Path width
30 yd
Continued into
McClain, Ok (OUN)
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
35.203, -97.675

A tornado was observed by storm chasers touching down near the Grady-McClain County line. An NWS storm survey team found tree damage and damage to a barn along County Road 1250 just west of the McClain County line. The tornado moved north-northeast and crossed into McClain County just north of County Road 1250.

Tornado, McClain

When
May 11, 6:38 PM CST
Where
McClain County, 4.59 mi N of Blanchard
Rating
EF0
Path length
0.1 mi
Path width
30 yd
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
35.206, -97.669

This tornado moved into McClain County from Grady County. An unanchored shed was blown over and rolled just inside the McClain County line before the tornado dissipated.

Tornado, McClain

When
May 11, 6:42 PM CST to 6:49 PM CST
Where
McClain County, 4.07 mi SW of Newcastle to 2.21 mi SSW of Newcastle
Rating
EF0
Path length
2.1 mi
Path width
30 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
35.211, -97.654

A few minutes after the tornado near the Grady-McClain County line dissipated, another tornado was observed to develop moving from just south of the intersection of State Highway 76 and the H.E. Bailey Turnpike Spur in far northern Blanchard, east-northeast into the southwest edge of Newcastle. At least two homes suffered damage to shingles, and a few trees were damaged along path.

Tornado, Grady

When
May 11, 6:45 PM CST
Where
Grady County, 2.02 mi NNW of Rush Springs
Rating
EFU
Path length
0.2 mi
Path width
20 yd
Reported by
Storm Chaser
Coordinates
34.807, -97.974

A few spotters and chasers observed a brief tornado estimated to be 2 miles north-northwest of Rush Springs. No damage was reported.

Tornado, Grady

When
May 11, 7:04 PM CST to 7:07 PM CST
Where
Grady County, 7.03 mi NE of Alex to 7.15 mi SSE of Middleberg
Rating
EF0
Path length
1.5 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
34.995, -97.696

Storm chasers reported a tornado that touched down in Grady County to the southwest of Dibble. Some tree damage was observed on County Street 2980.

Tornado, McClain

When
May 11, 7:12 PM CST to 7:13 PM CST
Where
McClain County, 2.1 mi W of Dibble to 1.76 mi W of Dibble
Rating
EF0
Path length
0.4 mi
Path width
30 yd
Reported by
NWS Storm Survey
Coordinates
35.028, -97.667

Tree damage was noted along 220th Street to the west of Dibble by a tornado.

Tornado, McClain

When
May 11, 7:29 PM CST to 7:59 PM CST
Where
McClain County, 2.71 mi SW of Cole to 0.91 mi W of Goldsby
Rating
EF1
Path length
9.4 mi
Path width
250 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
35.070, -97.601

A tornado was observed by many spotters and storm chasers moving from southwest of Cole to Goldsby, remaining to the south of the damage path of the large EF3 tornado that affected Cole on April 19. This tornado was a multiple vortex tornado at times, developing initially 2 miles southwest of the center of Cole and move east-northeast through the southern portion of Cole producing tree and roof damage, including removing a large section of roof to a home just east of the Cole city limits. The tornado turned northeast towards Goldsby continuing to produce tree and roof damage. At the end of the path in Goldsby, the tornado took a hard left and moved northwest for the final half-mile dissipating just northwest of NW 12th Avenue and Center Road, crossing the damage path from the February 26 Goldsby-Norman Tornado along Center Road.

Hail, Cleveland

When
May 11, 7:37 PM CST
Where
Cleveland County, 0.56 mi W of Moore
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
35.340, -97.500

Tornado, Cleveland

When
May 11, 8:03 PM CST to 8:13 PM CST
Where
Cleveland County, 1.08 mi W of Noble to 1.46 mi NE of Noble
Rating
EF1
Path length
2.25 mi
Path width
300 yd
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
35.142, -97.409

This tornado developed in the Canadian River valley just to the west of Noble, then move east and northeast through the north side of town before dissipating southwest of the intersection of 48th Street and Post Oak Road. The most significant damage was just north of Highway 77 and Etowah Road where homes and businesses had significant roof damage.

Tornado, Cleveland

When
May 11, 8:33 PM CST
Where
Cleveland County, 5.19 mi WSW of Lake Thunderbird Dam
Rating
EF0
Path length
0.2 mi
Path width
25 yd
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
35.179, -97.297

Media and other storm chasers and storm spotters observed a brief tornado in southeast Norman. Windows were broken and shingles were damaged on a mobile home near 96th Avenue SE to the south of State Highway 9.

Tornado, Pottawatomie

When
May 11, 8:47 PM CST to 8:48 PM CST
Where
Pottawatomie County, 2.58 mi SW of Pearson to 2.41 mi SW of Pearson
Rating
EFU
Path length
0.21 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
35.046, -96.955

Pottawatomie County storm spotters observed a brief tornado about 4 miles north-northwest of Asher, or about 2.5 miles southwest of Pearson. No damage was reported and the specific path is estimated.

Hail, Cleveland

When
May 11, 9:00 PM CST
Where
Cleveland County, 2.15 mi SSE of Noble
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.110, -97.380

Hail, Cleveland

When
May 11, 9:04 PM CST
Where
Cleveland County, 2.87 mi NW of Noble
Measured
0.75 in hail
Reported by
Public
Coordinates
35.174, -97.420

MPing report.

Hail, Seminole

When
May 11, 9:09 PM CST
Where
Seminole County, 0.69 mi N of Bowlegs
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.160, -96.670

Tornado, Pottawatomie

When
May 11, 9:16 PM CST to 9:21 PM CST
Where
Pottawatomie County, 2.37 mi W of Maud to 2.36 mi NW of Maud
Rating
EF0
Path length
1.7 mi
Path width
300 yd
Reported by
NWS Storm Survey
Coordinates
35.129, -96.822

Television storm chasers observed a tornado west of Maud. An NWS storm survey team observed EF0 tree damage, although this tornado was likely stronger than EF0.

Hail, Pontotoc

When
May 11, 10:03 PM CST
Where
Pontotoc County, 1.38 mi N of Stonewall
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.670, -96.530

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyThe tornado archive for Oklahoma, 2023Warnings in Oklahoma, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092737, 1092742, 1100927, 1092753, 1100937, 1092754, 1100938, 1100939, 1100940, 1103386, 1100942, 1100943, 1100944, 1092738, 1100945, 1100946, 1100947, 1092739, 1092749, 1092740, 1100948, 1092741.